Friday, April 25, 2014
Saturday, October 17, 2009 Jackie, Community Member, asks

Q: I'm having difficulty breathing, shortness of breath and anxiety, could this be due to metoprolol?

Answer This
Answers (1)
Lisa Nelson, Health Pro
10/19/09 5:19pm

Hi Jackie,

 

Breathing difficulties/shortness is considered a serious potential side effect of metoprolol and anxiety is considered a less serious potential side effect of metoprolol.  I recommend discussing with your physician as soon as possible.

 

All the best,

Lisa Nelson RD

7 Natural Ways to Lower Blood Pressure

Reply
Jennifer in CA, Community Member
5/23/10 5:02pm

Lisa.  I am very scared and don't trust my doctor.  About 4-5 years ago, I was in awesome physical shape, working out regularly.  But began struggling with "maximums" -- couldn't run at all or walk at high inclines without developing major palpitations and difficulty breathing.  Stress test was normal -- just a "rapid heartrate."  Over the last 4 years, it has increasingly gotten worse.  My blood pressure has risen from years at 90-100/60-70 to a very high state now.  Without metaprolol, I was above 160/120 -- wound up in ER with massive headaches.  Cardiologist prescribed me metaprolol, just 25mg.  Over the last year, I have taken just the 25mg but the strange chest feelings have come and gone.  I have stopped exercising completely, so now I don't know if I am just out of shape.  On 25mg, my bp was still 140/100, so recently cardiologist bumped me to 50mg.  I have felt WORSE at 50mg -- I can't walk from room to room without gasping for breath, shampooing my hair leaves me drained and gasping.  I am only 46 years old, 5'4" and 120 lbs.  I have a very active family and I hate this.  I honestly feel right now like I am going to die from a heart attack at any moment.  But my cardiologist did an EKG and said my heart was fine -- said "maybe you shouldn't hike" and "just slowly walk."  Suggested bumping the toprol to 75mg.

 

This is the second cardiologist I have been to - the first a couple years ago also prescriped Tropol.  Said "sometimes mothers are especially stressed with can cause the elevated blood pressure."

 

Am I crazy???  Maybe I need to find a female cardiologist?  Or do I just have to prepare to live like this?  This is nuts.  I want to go hiking with my family; play soccer with my kids.

 

Jennifer

Reply
Lisa Nelson, Health Pro
5/23/10 5:30pm

Hi Jennifer,

 

I recommend you contact Dr. Cynthia Shelby-Lane for help investigating the cause of your symptoms.  She is located in Detroit, but provides health coaching through the website relayhealth.com. You can do a search under "Find Your Doctor" to locate her and then register.

 

All the best,

Lisa Nelson RD

Heart Healthy Tips

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Jackie, Community Member— Last Modified: 01/26/14, First Published: 10/17/09